For more than 200 years, American health care providers have attempted to standardize their approach to the assessment of patients. At the New York Hospital in 1865, pulse rate, respiratory rate, and temperature were incorporated into the bedside chart and called “vital signs.”6 It was not until the early part of the 20th century, however, that blood pressure determination also became routine. Additional components of the standard emergency assessment, such as oxygen saturation by pulse oximetry, capillary blood glucose, and pain severity, are now also beginning to be considered vital signs. Although assessment of oxygen saturation, capillary glucose, and pain severity are essential components of the clinical evaluation and are important considerations throughout this text, they are not discussed in this chapter.
In the practice of medical toxicology, vital signs play an important role beyond assessing and monitoring the overall status of a patient because they frequently provide valuable physiologic clues to the toxicologic etiology and severity of an illness. The vital signs also are a valuable parameter, which are used to assess and monitor a patient’s response to supportive treatment and antidotal therapy.
Table 3–1 presents the normal vital signs for various age groups. However, this broad range of values considered normal should serve merely as a guide. Only a complete assessment of a patient can determine whether or not a particular vital sign is truly clinically normal. This table of normal vital signs is useful in assessing children because normal values for children vary considerably with age, and knowing the range of normal variation is essential. Normal rectal temperature is defined as 95° to 100.4°F (35°–38°C).
TABLE 3–1.Normal Vital Signs by Agea,b ||Download (.pdf) TABLE 3–1. Normal Vital Signs by Agea,b
|Age ||Systolic BP (mm Hg) ||Diastolic BP (mm Hg) ||Pulse (beats/min) ||Respirations (breaths/min)b |
|Adult ||≤120 ||<80 ||60−100 ||16−24 |
|16 years ||≤120 ||<80 ||80 ||16−30 |
|12 years ||119 ||76 ||85 ||16−30 |
|10 years ||115 ||74 ||90 ||16−30 |
|6 years ||107 ||69 ||100 ||20−30 |
|4 years ||104 ||65 ||110 ||20−30 |
|4 months ||90 ||50 ||145 ||30−35 |
|2 months ||85 ||50 ||145 ||30−35 |
|Newborn ||65 ||50 ||145 ||35−40 |
The difficulty in defining what constitutes “normal” vital signs in an emergency setting is inadequately addressed and may prove to be an impossible undertaking. Published normal values may have little relevance for an acutely ill or anxious patient in the emergency setting, yet that is precisely the environment in which we must define abnormal vital signs and address them accordingly. Even in nonemergent situations, “normalcy” of vital signs depends on the clinical condition of the patient. A sleeping or comatose patient may have physiologic bradycardia; a slow heart rate appropriate for his or her low energy requiring state. For these reasons, descriptions of vital signs as “normal” or “stable” are too nonspecific to be meaningful and therefore should never be accepted as defining normalcy in an individual patient. Conversely, no patient should be considered too agitated, too young, or too gravely ill to obtain a complete set of vital signs; indeed, these patients urgently need a thorough evaluation that includes all of the vital signs. Also, the vital signs must be recorded as accurately as possible first in the prehospital setting, again with precision and accuracy as soon as a patient arrives in the emergency department (ED), and serially thereafter as clinically indicated.
Many xenobiotics affect the autonomic nervous system, which, in turn, affects the vital signs via the sympathetic pathway, the parasympathetic pathway, or both. Meticulous attention to both the initial and repeated determinations of vital signs is of extreme importance in identifying a pattern of changes suggesting a particular xenobiotic or group of xenobiotics. The value of serial monitoring of the vital signs is demonstrated by the patient who presents with an anticholinergic overdose who is then given the antidote, physostigmine. In this situation, it is important to recognize when tachycardia becomes bradycardia (ie, anticholinergic syndrome followed by physostigmine excess). Meticulous attention to these changes ensures that the therapeutic interventions can be modified or adjusted accordingly.
Similarly, consider the course of a patient who has opioid-induced bradypnea (a decreased rate of breathing) and then develops tachypnea (an increased rate of breathing) after the administration of the opioid antagonist naloxone. The analysis becomes exceedingly complicated when that patient may have been exposed to two or more xenobiotics, such as an opioid combined with cocaine. In this situation, the effects of cocaine may be “unmasked” by the naloxone used to counteract the opioid, and the clinician must then be forced to differentiate naloxone-induced opioid withdrawal from cocaine toxicity. The assessment starts by analyzing diverse information, including vital signs, history, and physical examination.
Table 3–2 describes the most typical toxic syndromes. This table includes only vital signs that are thought to be characteristically abnormal or pathognomonic and directly related to the toxicologic effect of the xenobiotic. The primary purpose of the table, however, is to include many findings, in addition to the vital signs, that together constitute a toxic syndrome. Mofenson and Greensher5 coined the term toxidromes from the words toxic syndromes to describe the groups of signs and symptoms that consistently result from particular toxins. These syndromes are usually best described by a combination of the vital signs and clinically apparent end-organ manifestations. The signs that prove most clinically useful are those involving the central nervous system (CNS; mental status), ophthalmic system (pupil size), gastrointestinal system (peristalsis), dermatologic system (skin dryness versus diaphoresis), mucous membranes (moistness versus dryness), and genitourinary system (urinary retention versus incontinence). Table 3–2 includes some of the most important signs and symptoms and the xenobiotics most commonly responsible for these manifestations. A detailed analysis of each sign, symptom, and toxic syndrome can be found in the pertinent chapters throughout the text. In this chapter, the most typical toxic syndromes are considered to enable the appropriate assessment and differential diagnosis of a poisoned patient.
TABLE 3–2.Toxic Syndromes ||Download (.pdf) TABLE 3–2. Toxic Syndromes
|Vital Signs || || || || || || |
|Group ||BP ||P ||R ||T ||Mental Status ||Pupil Size ||Peristalsis ||Diaphoresis ||Other |
|Anticholinergics ||−/↑ ||↑ ||± ||↑ ||Delirium ||↑ ||↓ ||↓ ||Dry mucous membranes, flush, urinary retention |
|Cholinergics ||± ||± ||−/↑ ||− ||Normal to depressed ||± ||↑ ||↑ ||Salivation, lacrimation, urination, diarrhea, bronchorrhea, fasciculations, paralysis |
|Ethanol or sedative−hypnotics ||↓ ||↓ ||↓ ||−/↓ ||Depressed, agitated ||± ||↓ ||− ||Hyporeflexia, ataxia |
|Opioids ||↓ ||↓ ||↓ ||↓ ||Depressed ||↓ ||↓ ||− ||Hyporeflexia |
|Sympathomimetics ||↑ ||↑ ||↑ ||↑ ||Agitated ||↑ ||−/↑ ||↑ ||Tremor, seizures |
|Withdrawal from ethanol or sedative−hypnotics ||↑ ||↑ ||↑ ||↑ ||Agitated, disoriented hallucinations ||↑ ||↑ ||↑ ||Tremor, seizures |
|Withdrawal from opioids ||↑ ||↑ ||− ||− ||Normal, anxious ||↑ ||↑ ||↑ ||Vomiting, rhinorrhea, piloerection, diarrhea, yawning |
In considering a toxic syndrome, the reader should always remember that the actual clinical manifestations of a poisoning are far more variable than the syndromes described in Table 3–2. The concept of the toxic syndrome is most useful when thinking about a clinical presentation and formulating a framework for assessment. Although some patients may present as “classic” cases, others manifest partial toxic syndromes or formes frustes. These incomplete syndromes may still provide at least a clue to the correct diagnosis. It is important to understand that partial presentations (particularly in the presence of multiple xenobiotics) do not necessarily imply less severe disease and, therefore, are comparably important to appreciate.
In some instances, an unexpected combination of findings may be particularly helpful in identifying a xenobiotic or a combination of xenobiotics. For example, a dissociation between such typically paired changes as an increase in pulse with a decrease in blood pressure (cyclic antidepressants or phenothiazines), or the presentation of a decrease in pulse with an increase in blood pressure (ergot alkaloids) may be extremely helpful in diagnosing a toxic etiology. The use of these unexpected or atypical clinical findings is demonstrated in Chap. 17.